Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 374, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 5:41 PM CDT for 4 counties in Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 6, 2008, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:12 PM CDT | HAIL 0.75 | 3 E Algona Airport, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 062241
SVRDMX
IAC081-091-109-197-062330-
/O.NEW.KDMX.SV.W.0374.080706T2241Z-080706T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
NORTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 630 PM CDT.
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RENWICK TO BRADGATE...OR ALONG
A LINE EXTENDING FROM 26 MILES NORTH OF FORT DODGE TO 26 MILES
NORTHWEST OF FORT DODGE...AND MOVING NORTHEAST AT 16 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LIVERMORE AND BODE BY 545 PM CDT...
OTTOSEN AND LU VERNE BY 555 PM CDT...
CORWITH BY 615 PM CDT...
WESLEY...ALGONA...ALGONA AIRPORT AND WHITTEMORE BY 630 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4315 9385 4280 9395 4278 9446 4289 9446
4312 9442
TIME...MOT...LOC 2241Z 203DEG 14KT 4288 9399 4285 9443
$$
COGIL2 follow-up statements
000 WWUS53 KDMX 062305 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 PM CDT SUN JUL 6 2008 IAC091-197-062315- /O.CAN.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/ WRIGHT IA-HUMBOLDT IA- 605 PM CDT SUN JUL 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUMBOLDT AND NORTHWESTERN WRIGHT COUNTIES IS CANCELLED... AT 604 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN IOWA. LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442 TIME...MOT...LOC 2305Z 203DEG 21KT 4305 9389 4302 9433 $$ IAC081-109-062330- /O.CON.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/ KOSSUTH IA-HANCOCK IA- 605 PM CDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHWESTERN HANCOCK AND SOUTHERN KOSSUTH COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CORWITH TO ALGONA AIRPORT... OR ALONG A LINE EXTENDING FROM 36 MILES WEST OF MASON CITY TO 36 MILES NORTH OF FORT DODGE...MOVING NORTHEAST AT 24 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... ALGONA AIRPORT...WESLEY AND ALGONA BY 615 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442 TIME...MOT...LOC 2305Z 203DEG 21KT 4305 9389 4302 9433 $$ COGIL
000 WWUS53 KDMX 062330 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SUN JUL 6 2008 IAC081-109-062340- /O.EXP.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/ KOSSUTH IA-HANCOCK IA- 630 PM CDT SUN JUL 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HANCOCK AND SOUTHERN KOSSUTH COUNTIES HAS EXPIRED... AT 625 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. AT 612 PM CDT...PENNY SIZE HAIL WAS REPORTED 3 MILES EAST OF ALGONA. LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442 TIME...MOT...LOC 2330Z 203DEG 21KT 4318 9381 4315 9425 $$ COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 6, 3:40 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUL 6 2008 .DISCUSSION... FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND 15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY NIGHT. MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7 DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION...06/18Z VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS. FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE STATE OVR NGT. EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY LATER TNGT INTO ERY MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS JUL 08 LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH AMOUNTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-072045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER SIZED HAIL AND 65 MPH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 42 min |
| Jul 6, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 40 min |
| Jul 6, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 41 min |
| Jul 6, 4:57 PM CDT | Flash Flood Warning | DMX | Sac | 5 hr |
| Jul 6, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 27 min |
| Jul 6, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.